Alert archive / Indiana / Small Craft Advisories in 2025

Small Craft Advisory 13, NWS Northern Indiana

February 17, 2025

NWS Northern Indiana issued this small craft advisory at Feb 17, 2025, 2:49 AM EST. It was in force for 44 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2025, 2:49 AM EST (07:49 UTC)
Expired
Feb 18, 2025, 11:00 PM EST
In force
44 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

936 
WHUS73 KIWX 170749
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
249 AM EST Mon Feb 17 2025

LMZ043-046-171600-
/O.NEW.KIWX.UP.W.0002.250217T0749Z-250218T0600Z/
/O.NEW.KIWX.SC.Y.0013.250217T0749Z-250217T1800Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
249 AM EST Mon Feb 17 2025

...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 1 AM EST
TUESDAY...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

* WHAT...For the Heavy Freezing Spray Warning, heavy freezing
  spray at a rate of 2 cm per hour or greater may rapidly
  accumulate on vessels. For the Small Craft Advisory, west winds
  15 to 20 knots with gusts up to 25 knots and waves 5 to 8 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Heavy Freezing Spray Warning, until 1 AM EST 
  Tuesday. For the Small Craft Advisory, until 1 PM EST this 
  afternoon.

* IMPACTS...Operating a vessel in heavy freezing spray is 
  hazardous. Freezing spray may render mechanical and electronic 
  components inoperative. Rapid ice accretion on decks and 
  superstructures may result in a catastrophic loss of 
  stability. Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare for dangerous accumulation of ice on
their vessel. If possible, remain in port, avoid the warning area
or conduct mitigation.

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Andersen
6 follow-up statements
682 
WHUS73 KIWX 171544
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1044 AM EST Mon Feb 17 2025

LMZ043-046-172345-
/O.EXT.KIWX.SC.Y.0013.000000T0000Z-250219T0400Z/
/O.CON.KIWX.UP.W.0002.000000T0000Z-250218T0600Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1044 AM EST Mon Feb 17 2025

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM EST TUESDAY...
...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 1 AM EST
TUESDAY...

* WHAT...For the Small Craft Advisory, west winds 15 to 20 knots
  with gusts up to 25 knots and waves 4 to 7 feet. For the Heavy 
  Freezing Spray Warning, heavy freezing spray at a rate of 2 cm 
  per hour or greater may rapidly accumulate on vessels.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, until 11 PM EST Tuesday. 
  For the Heavy Freezing Spray Warning, until 1 AM EST Tuesday.

* IMPACTS...Operating a vessel in heavy freezing spray is 
  hazardous. Freezing spray may render mechanical and electronic 
  components inoperative. Rapid ice accretion on decks and 
  superstructures may result in a catastrophic loss of 
  stability. Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare for dangerous accumulation of ice on
their vessel. If possible, remain in port, avoid the warning area
or conduct mitigation.

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
157 
WHUS73 KIWX 172036
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
336 PM EST Mon Feb 17 2025

LMZ043-046-180445-
/O.CON.KIWX.UP.W.0002.000000T0000Z-250218T0600Z/
/O.CON.KIWX.SC.Y.0013.000000T0000Z-250219T0400Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
336 PM EST Mon Feb 17 2025

...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 1 AM EST
TUESDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST
TUESDAY...

* WHAT...For the Heavy Freezing Spray Warning, heavy freezing 
  spray at a rate of 2 cm per hour or greater may rapidly 
  accumulate on vessels. For the Small Craft Advisory, waves 3 
  to 6 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Heavy Freezing Spray Warning, until 1 AM EST 
  Tuesday. For the Small Craft Advisory, until 11 PM EST Tuesday.

* IMPACTS...Operating a vessel in heavy freezing spray is 
  hazardous. Freezing spray may render mechanical and electronic 
  components inoperative. Rapid ice accretion on decks and 
  superstructures may result in a catastrophic loss of 
  stability. Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare for dangerous accumulation of ice on
their vessel. If possible, remain in port, avoid the warning area
or conduct mitigation.

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
049 
WHUS73 KIWX 180306
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1006 PM EST Mon Feb 17 2025

LMZ043-046-181115-
/O.CON.KIWX.UP.W.0002.000000T0000Z-250218T0600Z/
/O.CON.KIWX.SC.Y.0013.000000T0000Z-250219T0400Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1006 PM EST Mon Feb 17 2025

...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 1 AM EST
TUESDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST
TUESDAY...

* WHAT...For the Heavy Freezing Spray Warning, heavy freezing 
  spray at a rate of 2 cm per hour or greater may rapidly 
  accumulate on vessels. For the Small Craft Advisory, waves 3 
  to 6 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Heavy Freezing Spray Warning, until 1 AM EST 
  Tuesday. For the Small Craft Advisory, until 11 PM EST Tuesday.

* IMPACTS...Operating a vessel in heavy freezing spray is 
  hazardous. Freezing spray may render mechanical and electronic 
  components inoperative. Rapid ice accretion on decks and 
  superstructures may result in a catastrophic loss of 
  stability. Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare for dangerous accumulation of ice on
their vessel. If possible, remain in port, avoid the warning area
or conduct mitigation.

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
804 
WHUS73 KIWX 180834
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
334 AM EST Tue Feb 18 2025

LMZ043-046-181645-
/O.CON.KIWX.SC.Y.0013.000000T0000Z-250219T0400Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
334 AM EST Tue Feb 18 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS
EVENING...

* WHAT...Waves 3 to 6 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 11 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
219 
WHUS73 KIWX 181540
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1040 AM EST Tue Feb 18 2025

LMZ043-046-182345-
/O.CON.KIWX.SC.Y.0013.000000T0000Z-250219T0400Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1040 AM EST Tue Feb 18 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS
EVENING...

* WHAT...Waves 3 to 6 feet receding to 2 to 4 feet this evening.
  Wave heights are for ice free areas.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 11 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
370 
WHUS73 KIWX 182039
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
339 PM EST Tue Feb 18 2025

LMZ043-046-190400-
/O.CON.KIWX.SC.Y.0013.000000T0000Z-250219T0400Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
339 PM EST Tue Feb 18 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS
EVENING...

* WHAT...Waves 3 to 6 feet subsiding to 2 to 4 feet this evening.
  Wave heights are for ice free areas.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 11 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Feb 17, 2:30 AM EST, 19 minutes earlier. Its key messages:

  • Lows this morning will be in the single digits for much of the area. When combined with west winds gusting up to 25 mph, wind chills will be as cold as 5 to 10 below zero. Wind chills will be below zero all day today.
  • The gusty winds will also cause areas of blowing snow to occur today, especially on N-S oriented roads and in rural, open areas. Lake effect snow showers persist in Lower Michigan with snow accumulations less than 1" expected.
  • Cold air remains in place throughout the week with a chance for some light snow Wednesday night into Thursday.
Area forecast discussion, Feb 17, 2:30 AM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
230 AM EST Mon Feb 17 2025

.KEY MESSAGES...

- Lows this morning will be in the single digits for much of the
  area. When combined with west winds gusting up to 25 mph, wind
  chills will be as cold as 5 to 10 below zero. Wind chills
  will be below zero all day today.

- The gusty winds will also cause areas of blowing snow to occur
  today, especially on N-S oriented roads and in rural, open
  areas. Lake effect snow showers persist in Lower Michigan with
  snow accumulations less than 1" expected.

- Cold air remains in place throughout the week with a chance
  for some light snow Wednesday night into Thursday.

&&

.DISCUSSION...
Issued at 227 AM EST Mon Feb 17 2025

Very cold air is moving in from upstream as an area of high pressure
expands across the Central Plains. Snowpack and decreasing
clouds will allow for areas away from Lake Michigan to drop into
the single digits for lows this morning, while areas closer to
the lake see clouds sticking around and thus, temperatures will
stay in the teens. Wind chills will be 5 to 10 below zero this
morning, just shy of Cold Weather Advisory criteria. With highs
only in the teens later this afternoon, wind chills will
struggle to make it above zero all day today as west winds gust
up to 25 mph. With westerly winds today, lake effect snow
showers will lift northward across Lower Michigan. Minor snow
accumulations are expected (around 1" or less) for our Lower
Michigan counties, but some roads may still be slick and snow-
covered. Area-wide, blowing snow continues today with the
aforementioned gusty winds. Rural, open areas and N-S oriented
roads will be the most impacted by blowing snow. Have handled
the cold wind chills this morning and the blowing snow concerns
with an area- wide SPS. As winds shift back to the northwest
tonight, lake effect snow showers will once again shift to be
downwind of Lake Michigan in northwest Indiana and southwest
Lower Michigan.

High pressure centered over the Dakotas will build eastward this
week, keeping our area mainly dry and seasonably cold. Highs will be
in the teens through Thursday with lows in the single digits.
Morning wind chills will be as cold as 5 to 10 below zero.
Models are in agreement with a winter storm developing to our
south across the Mid Mississippi and Ohio River Valleys on
Wednesday. Our forecast area is on the northern fringes of this
system and we could see some light snow showers overspread the
area during the day Wednesday as a result. Renewed chances for
lake effect snow return behind this system Wednesday night into
Thursday. Temperatures finally climb above freezing by the
weekend and another dry stretch ensues as high pressure builds
across the eastern CONUS.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1228 AM EST Mon Feb 17 2025

Continued strong cold air advection with northwesterly flow
in place is providing for LES shower development in downwind
areas including KFWA. KSBN is just on the western outskirts of
some of the bands with drier air advecting in, however, a few
snow showers there over the next several hours is not out of the
question but anticipate VFR conditions through the TAF period
there. KFWA may also see some additional development of snow
showers overnight with the upstream steel factory output as we
have seen similar this evening from Gary plants which may keep
periods of MVFR/IFR vsbys in play. But if shower activity
decreases would expect VFR conditions to return with perhaps
some periods of MVFR vsbys in -SHSN. Gusty westerly winds up to
25 kts possible through at least 12z Mon.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Small Craft Advisory until 1 PM EST this afternoon for LMZ043-
     046.
     Heavy Freezing Spray Watch through late tonight for LMZ043-046.

&&

DISCUSSION...Johnson
AVIATION...Andersen
Hazardous weather outlook, Feb 16, 2:37 PM EST, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
237 PM EST Sun Feb 16 2025

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-171945-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
237 PM EST Sun Feb 16 2025 /137 PM CST Sun Feb 16 2025/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-171945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
237 PM EST Sun Feb 16 2025

...GALE WARNING IN EFFECT UNTIL 1 AM EST MONDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Feb 17, 2:26 AM EST, 23 minutes before
Special Weather Statement
National Weather Service Northern Indiana
226 AM EST Mon Feb 17 2025

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-
204-216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-
171600-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
Including the cities of Elkhart, Goshen, Nappanee, Lagrange,
Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier,
Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac,
Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester,
Akron, Columbia City, Tri-Lakes, South Whitley, Fort Wayne,
New Haven, Monticello, Monon, Brookston, Logansport,
Royal Center, Peru, Grissom AFB, Mexico, Wabash,
North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur,
Berne, Marion, Gas City, Upland, Hartford City, Montpelier,
Portland, Dunkirk, Michigan City, La Porte, Kingsbury, Fish Lake,
South Bend, Mishawaka, Lakeville, Granger, Syracuse, Milford,
North Webster, Leesburg, Wanatah, La Crosse, Union Mills,
North Liberty, New Carlisle, Walkerton, Warsaw, Winona Lake,
Silver Lake, Mentone, Dowagiac, Cassopolis, Edwardsburg,
Marcellus, Sturgis, Three Rivers, White Pigeon, Mendon,
Coldwater, Bronson, Hillsdale, Jonesville, Litchfield,
Benton Harbor, St. Joseph, Paw Paw Lake, Niles, New Buffalo,
Stevensville, Berrien Springs, Bryan, Edgerton, Wauseon,
Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville,
Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne,
Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert,
Ohio City, Lima, and Spencerville
226 AM EST Mon Feb 17 2025 /126 AM CST Mon Feb 17 2025/

...AREAS OF BLOWING SNOW TODAY AND COLD TEMPERATURES THIS MORNING...

Lows this morning will be in the single digits for much of the
area. When combined with west winds gusting up to 25 mph, wind
chills will be as cold as 5 to 10 below zero. Wind chills will be
below zero all day today. The gusty winds will also cause areas of
blowing snow to occur today, especially on N-S oriented roads and
in rural, open areas. Any slush or melting that has occurred on
treated roads will refreeze this morning with the cold
temperatures.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 2:49 AM ESTHeavy Freezing Spray WarningIWX22 hr
Feb 16, 7:11 PM ESTWinter Weather AdvisoryIWXBerrien, Cass, Saint Joseph7 hr

Nearby

Small Craft Advisories in Indiana, 2025Every small craft advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.